Alert archive / Mississippi / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Mobile, AL

August 24, 2023George County, Perry County, Stone County, Mississippi

NWS Mobile, AL issued this red flag warning at Aug 24, 2023, 1:49 PM CDT for George County, Perry County, Stone County, Mississippi. It took effect at Aug 25, 2023, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2023, 1:49 PM CDT (18:49 UTC)
In effect from
Aug 25, 2023, 10:00 AM CDT
Expired
Aug 25, 2023, 8:00 PM CDT
In force
10 hr
Issued by
NWS Mobile, AL

Counties George County, MS, Perry County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1450 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS84 KMOB 241849
RFWMOB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Mobile AL
149 PM CDT Thu Aug 24 2023

...RED FLAG WARNING REMAINS IN EFFECT FOR STONE...GEORGE...AND 
PERRY COUNTIES IN SOUTHEAST MISSISSIPPI THROUGH FRIDAY GIVEN THE 
COMBINATION OF HOT TEMPERATURES...HIGH KBDI VALUES...AND 
SIGNIFICANT DROUGHT CONDITIONS...

MSZ075-078-079-250900-
/O.NEW.KMOB.FW.W.0004.230825T1500Z-230826T0100Z/
/O.CON.KMOB.FW.W.0003.000000T0000Z-230825T0100Z/
Perry-Stone-George-
149 PM CDT Thu Aug 24 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STONE, GEORGE, AND PERRY COUNTIES IN SOUTHEAST MISSISSIPPI...

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY FOR 
STONE, GEORGE, AND PERRY COUNTIES IN SOUTHEAST MISSISSIPPI...

The National Weather Service in Mobile has issued a Red Flag
Warning, which is in effect from 10 AM to 8 PM CDT Friday.

* AFFECTED AREA...Fire Weather Zones 075, 078 and 079.

* WINDS...South 5 to 10 mph.

* RELATIVE HUMIDITY...As low as 32 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
591 
WWUS84 KMOB 250308
RFWMOB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Mobile AL
1008 PM CDT Thu Aug 24 2023

...RED FLAG WARNING REMAINS IN EFFECT FOR STONE...GEORGE...AND 
PERRY COUNTIES IN SOUTHEAST MISSISSIPPI THROUGH FRIDAY GIVEN THE 
COMBINATION OF HOT TEMPERATURES...HIGH KBDI VALUES...AND 
SIGNIFICANT DROUGHT CONDITIONS...

MSZ075-078-079-251715-
/O.CON.KMOB.FW.W.0004.230825T1500Z-230826T0100Z/
Perry-Stone-George-
1008 PM CDT Thu Aug 24 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT
FRIDAY FOR STONE, GEORGE, AND PERRY COUNTIES IN SOUTHEAST
MISSISSIPPI...

* AFFECTED AREA...Fire Weather Zones 075, 078 and 079.

* WINDS...South 5 to 10 mph.

* RELATIVE HUMIDITY...As low as 32 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
457 
WWUS84 KMOB 251847
RFWMOB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Mobile AL
147 PM CDT Fri Aug 25 2023

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND SATURDAY
AFTERNOON DUE TO HIGH KDBI INDICES AND DRY FUELS...

MSZ075-078-079-261200-
/O.NEW.KMOB.FW.W.0005.230826T1500Z-230827T0100Z/
/O.CON.KMOB.FW.W.0004.000000T0000Z-230826T0100Z/
Perry-Stone-George-
147 PM CDT Fri Aug 25 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STONE, GEORGE, AND PERRY COUNTIES IN SOUTHEAST MISSISSIPPI...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT SATURDAY FOR
INLAND SOUTHEAST MISSISSIPPI...

The National Weather Service in Mobile has issued a Red Flag
Warning, which is in effect from 10 AM to 8 PM CDT Saturday.

* AFFECTED AREA...Fire Weather Zones 075, 078 and 079.

* WINDS...West 5 to 10 mph.

* RELATIVE HUMIDITY...As low as 29 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MSZ067-076-261200-
/O.NEW.KMOB.FW.W.0005.230826T1500Z-230827T0100Z/
Wayne-Greene-
147 PM CDT Fri Aug 25 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT SATURDAY FOR
PORTIONS OF INLAND SOUTHEAST MISSISSIPPI...

The National Weather Service in Mobile has issued a Red Flag
Warning, which is in effect from 10 AM to 8 PM CDT Saturday.

* AFFECTED AREA...Fire Weather Zones 067 and 076.

* WINDS...North 5 to 10 mph.

* RELATIVE HUMIDITY...As low as 31 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this red flag warning went out at Aug 24, 12:50 PM CDT, 59 minutes earlier.

Area forecast discussion, Aug 24, 12:50 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1250 PM CDT Thu Aug 24 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1250 PM CDT Thu Aug 24 2023

Generally VFR conditions will prevail through the TAF cycle
outside of isolated MVFR ceilings close to the coast. Winds will
be around 5-10 knots through the afternoon (few occasional higher
gusts close to the coast) with a mainly southeasterly to southerly
direction. JEH/88

&&

.NEAR TERM...
(Now through Friday)
Issued at 1250 PM CDT Thu Aug 24 2023

No real change to the previous forecast. The heat will continue to
be the name of the game through the end of the work week, albeit
not as hot as Wednesday was. Aloft, the expansive ridging will
gradually retrograde westward through Friday bringing a more
easterly wind component to the region. As this feature gradually
repositions itself, subtle shortwave energy will possibly move
across the area on the eastern side of the ridge, especially on
Friday. What this means is that moisture levels will see a small
increase by Friday, and thus, bringing some isolated shower/storm
chances back to the area, especially given the weak shortwave
energy moving through on Friday. As of now, expecting PoP chances
to still be in the 15-20% range north of I-10, however, this
could change if forcing and moisture becomes more prominent than
anticipated. Outside of this, even with the small increase in rain
chances, it will still be hot. Highs on Friday are currently
forecast to be similar to today (upper 90s to low 100s), however,
temps could be moderated a tad depending on how cloud cover and
PoP chances play out. For those areas that see less cloud cover
and/or PoPs, expect hotter temps. As for heat indices, expecting
these to top out in the 108-112° range similar to today across
southeast Mississippi, parts of southwest Alabama, and parts of
northwest Florida, so heat stress remains a concern. A Heat
Advisory remains in effect through the evening today, with
another Heat Advisory in effect for Friday given the heat
indices. Lastly, rip current risk remains MODERATE through
tonight given a bump in swell today combined with a large tidal
range. JEH/88

&&

SHORT AND EXTENDED TERM... (Friday night through Wednesday)
Issued at 508 AM CDT Thu Aug 24 2023

The large upper level dome of high pressure will remain centered
over the southern High Plains on Saturday before retrograding
slightly westward toward the Four Corners and Desert Southwest
region on Sunday. The upper level ridge axis will still continue
to nose eastward across the Lower Mississippi River Valley and
through our forecast area this weekend. A weak surface boundary/
surface trough axis will extend from the Appalachians and
southwestward through south central portions of GA/AL/MS on
Saturday and likely remaining oriented somewhere across the
interior portion of our CWA again on Sunday. The continued ridging
pattern aloft along with low level thermal ridging becoming
enhanced along the vicinity of the trough axis will result in
continued very hot temperatures across our forecast area through
the weekend. The NBM temperature forecast looks very reasonable
over our CWA this weekend, with high temperatures ranging between
100-105 degrees over the region, except for readings in the mid
90s to around 100 degrees along the immediate coast and beaches.
Maximum heat index values will range between 105-111 degrees over
most places Saturday and Sunday, so the string of daily Heat
Advisory issuances will probably continue through the weekend.
Sufficient moisture/convergence along the trough axis will aid in
the development of isolated convection during the afternoon and
probably into portions of the evening hours through the weekend
and will maintain POPs up to around 20% both days.

There will finally be a change to the upper air pattern going into
the early part of next week. Medium range model solutions and
ensemble means remain in agreement with the amplification of an
upper level trough over the Upper Midwest, Great Lakes, and Ohio
Valley regions Monday and Tuesday. An associated frontal zone may
sink southward toward the Gulf Coast states early next week. Deep
layer moisture will increase along the base of the upper trough
axis and associated frontal zone, so we should see an uptick in
convective/rain chances across our CWA Monday and Tuesday, and
possibly into Wednesday. Temperatures remain hot on Monday with
highs still up to around 100 degrees over most interior areas and
possibly up to 102-105 in southeast MS. However, some relief may
be found by Tuesday and Wednesday, with temperatures trending back
down into the lower to mid 90s.

We should also mention that the northwestern Caribbean and
southeastern Gulf will be monitored for potential tropical
development late this weekend into early next week given support
from multiple ensemble solutions. NHC has outlined a Medium (40%)
chance of development in this general area over the next 7 days.
Nothing of immediate concern for our area at this point, but we
will be watching trends closely in this region over the next few
days. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      77  99  76 102  77 103  78 101 /   0  20  20  20  10  20  20  40
Pensacola   79  98  78 102  79 102  81  98 /   0  20  10  20  10  20  20  40
Destin      81  95  81  99  81  98  82  95 /   0  10  10  20  20  20  20  40
Evergreen   74 103  73 103  73 105  73 103 /   0  20  10  10  10  20  20  40
Waynesboro  76 101  74 101  75 103  74 101 /  10  20  10  10  10  20  20  30
Camden      76 101  73 100  74 101  74  98 /   0  20  20  10  10  20  20  30
Crestview   74 101  73 104  74 105  75 101 /   0  20  10  20  10  20  20  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 8 PM CDT this evening for ALZ051>053-261>266.

     Heat Advisory from 10 AM to 8 PM CDT Friday for ALZ051>053-
     261>266.

FL...Heat Advisory until 8 PM CDT this evening for FLZ201>204.

     Heat Advisory from 10 AM to 8 PM CDT Friday for FLZ201>204.

MS...Heat Advisory until 8 PM CDT this evening for MSZ067-075-076-078-
     079.

     Heat Advisory from 10 AM to 8 PM CDT Friday for MSZ067-075-076-
     078-079.

     Red Flag Warning until 8 PM CDT this evening for MSZ075-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:09 AM CDTHeat AdvisoryMOBGeorge, Greene, Perry, Stone, Wayne39 hr

Nearby

Red Flag Warnings in Mississippi, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.